MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Model Number 0010102
Medical Device Problem Codes Break (1069); Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Pain (1994); Disability (2371)
Date of Event 09/22/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided indicated that the patient was found to have displacement of mesh ring and underwent explant of the fractured abdominal mesh ring.In regards to the ring fracture, no sample has been returned for evaluation, therefore the allegation of ring break could not be confirmed and the cause for the ring break can not be determined.At this time it is unclear if only one or two kugel patches were explanted during the explant procedure in 2014.Without a lot number a review of the manufacturing records could not be conducted.With the currently available information, no conclusion can be drawn.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.A second emdr was created to address the other kugel patch implanted during the same procedure.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned to manufacturer.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: on (b)(6) 2003 - the patient underwent surgery for an incisional hernia with implant of two kugel patches.On (b)(6) 2014 - the patient presented to the hospital with complaints of pain.The patient was allegedly found to have displacement of mesh ring and left inguinal hernia.On (b)(6) 2014 - the patient underwent a procedure to remove the fractured abdominal mesh ring and left femoral hernia repair.The attorney alleges the patient suffered and will continue to suffer physical pain.The attorney further alleges that the patient was seriously and permanently injured.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2003 - the patient underwent surgery for an incisional hernia with implant of two kugel patches.(b)(6) 2014 - the patient presented to the hospital with complaints of pain.The patient was allegedly found to have displacement of mesh ring and left inguinal hernia.(b)(6) 2014 - the patient underwent a procedure to remove the fractured abdominal mesh ring and left femoral hernia repair.The attorney alleges the patient suffered and will continue to suffer physical pain.The attorney further alleges that the patient was seriously and permanently injured.Addendum per additional information provided: (b)(6) 2003 - patient was diagnosed with incisional hernia and was scheduled for open repair.Per operative notes ¿two large oval kugel patches (device #1 & device #2) were placed into the submuscular pocket oriented in a longitudinal direction with the two patches overlapping each other for approximately one quarter of their total length".(b)(6) 2014 - patient underwent removal of fractured abdominal mesh ring and additional left femoral hernia repair.Per operative notes, the broken end of the ring was palpable in the right upper quadrant.On inspection, it was felt to represent one half of the previously placed kugel patch.After cutting down on the mesh itself, the end of the ring was extracted, but the piece removed was 2 cm to 2.5 cm.Therefore, additional wound exploration was carried out initially along the inferior portion of the patch, where several prolene stitches were removed to allow the upper and lower kugel patches to be somewhat separated.The edge of the patch in the upper most portion of the wound was identified, and another end of the fractured ring was extracted.When matched up with the previously removed pieces it appeared that the entire ring had, in fact, been removed.The mesh patch was allowed to settle back to its original position.The left groin hernia was then repaired with mesh.Attorney alleges that the patient had ring break, slevens-johnson syndrome; loss of belly button.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided indicated that the patient was found to have displacement of mesh ring and underwent explant of the fractured abdominal mesh ring.In regards to the ring fracture, no sample has been returned for evaluation, therefore the allegation of ring break could not be confirmed and the cause for the ring break can not be determined.At this time it is unclear if only one or two kugel patches were explanted during the explant procedure in 2014.Without a lot number a review of the manufacturing records could not be conducted.With the currently available information, no conclusion can be drawn.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.A second emdr was created to address the other kugel patch implanted during the same procedure.Addendum: this supplemental mdr is submitted to document additional information provided.Based on the additional information received, no conclusions can be made.Approximately 11 years post implant of two kugel patch devices, the patient began to experience pain and underwent a procedure for the removal of an alleged "fractured" abdominal mesh ring.During this procedure, the recoil ring of one of the devices (device #2) was removed it was noted ¿it appeared that the entire ring had, in fact, been removed.¿ there mdr represents kugel patch (device #1) there is no indication that intervention was taken in relation to this mesh.Review of manufacturing records shows the product was manufactured to specification.It is unclear as to which kugel patch is alleged to have had a "fractured ring" that was removed from the mesh; as such, the alleged "fractured ring" is considered for kugel patch (device #2).This supplemental emdr represents the kugel patch (device #1).An additional supplemental emdr was submitted to represent the kugel patch (device #2).It was also identified that the event was previously reported to the fda as 1213643-2014-00336 and 1213643-2014-00337.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : remains implanted.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key6896807
Report Number1213643-2017-00637
Device Sequence Number10981269
Product Code FTL
UDI-Device Identifier00801741016349
UDI-Public(01)00801741016349
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2007
Device Model Number0010102
Device Catalogue Number0010102
Device Lot Number43JMD273
Was Device Available for Evaluation? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2017
Supplement Date Received by Manufacturer02/08/2023
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age68 YR
Patient SexFemale
Patient Weight76 KG